ESPE Abstracts (2018) 89 P-P1-037

Hypercalcaemia after Treatment with Denosumab in Children: Bisphosphonates as an Option for Therapy and/or Prevention?

Carmen Sydlika, Claudia Weissenbachera, Julia Roeba, Hans Roland Dürrb, Susanne Bechtold-Dalla Pozzaa & Heinrich Schmidta


aDr. von Haunersches Children’s Hospital of the Ludwig-Maximilians-University of Munich, Department of pediatric Endocrinology, Munich, Germany; bClinicum of the Ludwig-Maximilians-University of Munic, Orthopedic Department, Munich, Germany.


Background: Pharmacologic options for treatment of osteolytic diseases especially in children are limited. Although not licensed for use, denosumab, a fully humanized antibody to RANKL, is used in children and shows good effects. Among others, one indication are giant cell tumors of the bone. Yet, there are reports of severe hypercalcemia after stop of denosumab, an adverse effect which is rarely seen in adults.

Case reports: Four patients, aged 6, 13 and 17 years and otherwise healthy, developed severe hypercalcemia some weeks after the end of successful treatment with high-dose denosumab for unresectable giant cell tumor of the bone. In one patient, calcium levels normalized and remained low under long-term high dose steroid therapy, but with the consequence of typical Cushing`s syndrome. In another patient, denosumab was restarted, but he had relapses every time the medication was stopped. Finally in the two other patients, hypercalcemia ceded definitely after two respectively three doses of bisphosphonates.

Discussion: Hypercalcemia after denosumab in children has been described in several case reports. It is supposed to be caused by a reactive hyperactivity of osteoclasts, formerly blocked by denosumab. As a consequence of extra bone accumulation apart from the osteolytic spaces, which is above the individual set point. The generally higher turn-over of bone in growing children might be a reason for the more aggravated problems in them compared to adults. Bisphosphonates seem to be an effective and well-tolerated strategy for its treatment and might also be used for prevention.

Conclusion: There is a considerable risk of hypercalcemia as a frequent adverse effect after denosumab treatment in children, especially when using high doses. Therapeutic or, even better, preventive strategies are urgently needed. In our opinion, bisphosphonates could be an option for both.

Article tools

My recent searches

No recent searches.